Hail, King
- When
- May 2, 4:24 PM CST
- Where
- King County, 7 mi SSE of Guthrie
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 33.522, -100.302
A storm chaser reported quarter size hail south of Guthrie along US Highway 83.
Extremely moisture rich air remained in place on the afternoon of the second following an outbreak of severe weather the previous afternoon. However, a cold front was slowly sagging southward through West Texas during the daytime hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Extremely moisture rich air remained in place on the afternoon of the second following an outbreak of severe weather the previous afternoon. However, a cold front was slowly sagging southward through West Texas during the daytime hours. At the same time, a dryline was mixing eastward into the Rolling Plains. Convergence near the intersection of the cold front and dryline was able to take advantage of a very unstable atmosphere. Several isolated thunderstorms developed near this intersection with one of these storms becoming severe in King County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 2, 1:10 PM CST, 3 hours 14 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX Issued by National Weather Service Amarillo TX 210 PM CDT Thu May 2 2024 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This evening through Friday) Issued at 205 PM CDT Thu May 2 2024 A cold front, oriented in an arcing fashion from southwest to northeast, has moved through the western portion of the area and is moving through the northeastern counties as of 2 PM. Meanwhile, clouds have mostly cleared out ahead of the cold front where there is relatively rich low-level moisture. Anticipating that a very gradual low-level moisture gradient in the southern CWA will begin to tighten through the afternoon into a dryline, and thunderstorms are favored to develop in the mid to late afternoon. The primary uncertainty is regarding where the dryline will be when thunderstorms begin to develop, and where exactly they will develop. The chance for thunderstorms today is focused on the southeast, but it is possible that thunderstorms develop just south or east of the CWA. Regardless, with sufficient low-level moisture in place and steep lapse rates, MLCAPE will climb to around 1500-2500 J/kg, possibly slightly higher, in the southeast along with effective shear values around 40-50 kts. This suggests thunderstorms would become supercellular, and due to a relatively straight hodograph, a splitting supercell may occur initially. Very large hail and damaging winds would be the primary threats. A tornado can't be ruled out, but would be more favored south or east of Stonewall county. Again, this is conditional upon thunderstorms being able to develop in the CWA and being able to mature enough prior to moving out of the area. Low-level moisture moves in with upsloping easterly winds which favors the development of fog in the east and north, possibly with some drizzle. Can't entirely rule out some elevated convection, but there is low confidence in that at this time. Tomorrow, winds turn southeasterly ahead of another weak shortwave trough and moisture is brought back in. Mid to upper-level support for ascent looks rather modest at best, but a dryline is favored to push east in the mid to late afternoon which may help focus ascent and develop convection along the boundary. That said, if morning clouds linger and/or the cap is slightly too strong, then thunderstorms may struggle to develop. If thunderstorms can develop, forecast thermodynamic profiles look somewhat similar to today, but shear looks slightly weaker. Regardless, all hazards would be possible with hail possibly exceeding 2 inches in diameter. This may linger into a portion of the evening before weakening due to a loss of daytime heating. Vanden Bosch && .LONG TERM... (Friday night through next Wednesday) Issued at 205 PM CDT Thu May 2 2024 SUMMARY...A wet and stormy start to the weekend is in store for much of the area. On top of a low-end threat for severe storms on Saturday, eastern portions of the area appear favored to receive localized areas of substantial rainfall through Sunday morning. After a cooler weekend, warm temperatures look to quickly rebound next week as moisture exits the region. DISCUSSION...Model indications continue to suggest strong to severe storms may develop Saturday along and ahead of an approaching shortwave disturbance within southwest flow aloft. Placement of a cold front slated to advance southward through the morning hours, before eventually stalling out, may ultimately dictate where this threat will occur. Increasing east-southeasterly sfc flow ahead of the front should aid in strong moisture return Saturday, allowing for moderate destabilization by the afternoon hours with modest daytime heating. Model forecast soundings depict steep mid-level lapse rates in the presence of aforementioned instability and adequate deep-layer shear, suggesting large hail and strong winds would be the primary hazards in strongest storms. It appears however, that extended periods of heavy rainfall may be the more prominent element this weekend. Rich theta-e advection to the area combined with persistent enhanced lift along the remnant boundary should help to generate widespread showers and storms through Sunday morning. With anomalously high PWATs over 1.00-1.50" and favorable large scale ascent expected to be in place, higher rain amounts are certainly on the table, especially for areas off the Caprock towards the Big Country. Here, deterministic and ensemble guidance signal medium to high probabilities (50-80%) for rainfall totals to exceed 1 inch before convection pushes eastward through the day Sunday. Model guidance agrees a far more pronounced upper low lifts into the Great Plains on Monday, but will track too far north, generally leaving moist of the CWA high and dry. Can't entirely rule out some stray convection across the far eastern counties Monday afternoon, but chances are <20% at this time. In this system's wake, zonal flow aloft and rising 850mb temps are progged to initiate a warming trend, with highs in the 80s to low 90s along with breezy winds through midweek. Harrel && .AVIATION... (18Z TAFS) Issued at 1245 PM CDT Thu May 2 2024 MVFR ceilings are present at Childress and should clear out further to VFR this afternoon. MVFR ceilings return tonight for all sites along with some visibility restrictions. IFR ceilings are possible tonight, but confidence at this range is too low to include in the TAFs at this time. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...99 LONG TERM....99 AVIATION...99
Hazardous Weather Outlook National Weather Service Lubbock TX 337 AM CDT Thu May 2 2024 TXZ021>044-030845- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 337 AM CDT Thu May 2 2024 This Hazardous Weather Outlook is for the South Plains, Rolling Plains, and the far Southern Texas Panhandle. .DAY ONE...Today and tonight. A few severe thunderstorms may develop later this afternoon and evening over the eastern Rolling Plains ahead of a cold front. Hail to the size of golf balls and wind gusts to 60 mph are possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Isolated to scattered thunderstorms are possible across most of the area Friday afternoon and evening. A few of these storms may become strong to severe. More widespread showers and thunderstorms are expected across the entire region Saturday and Sunday. Locally heavy rainfall is possible, especially off the Caprock from Saturday night through early Sunday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
Preliminary Local Storm Report
National Weather Service Lubbock TX
1127 AM CDT Thu May 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0656 PM Hail 4 WSW Lubbock Int. Airp 33.64N 101.87W
05/01/2024 E1.75 Inch Lubbock TX Public
&&
JDVPreliminary Local Storm Report
National Weather Service Lubbock TX
416 PM CDT Thu May 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM Flash Flood 10 SSW Lakeview 34.54N 100.77W
05/01/2024 Hall TX Law Enforcement
Corrects previous flash flood report from 8
SSW Lakeview. Hall County Sheriff relayed
video of several inches of water flowing
over FM-657 from the Little Red River. Also
reported the river was overflowing out of
its banks.
&&
WIThe Lubbock radar (KLBB), 141 km away, was scanning. The volume nearest the first event began at 22:24 UTC.
1 hail. Local standard time, as filed.
A storm chaser reported quarter size hail south of Guthrie along US Highway 83.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1166410.